Fentanyl Involved in Majority of Opioid Overdose Deaths in Southeastern Massachusetts — Physician’s First Watch
Fentanyl Involved in Majority of Opioid Overdose Deaths in Southeastern Massachusetts
By Cara Adler
Fentanyl was detected in nearly two-thirds of people who died from opioid overdose in southeastern Massachusetts from October 2014 through March 2015, according to an MMWR article.
Researchers reviewed medical examiner charts in three counties with high rates of opioid overdose. Among 196 overdose deaths, the proportion with fentanyl detected on postmortem toxicology tests increased from 44% in October 2014 to 76% in March 2015. Findings for decedents whose death involved fentanyl include:
82% involved illicitly manufactured fentanyl.
90% had no pulse when emergency medical services arrived.
36% showed evidence that overdose occurred within seconds or minutes.
6% showed evidence of naloxone administration by bystanders.
The researchers also interviewed 64 adults who had used opioids in the past year and had observed or experienced an overdose in the past 6 months. Among the findings:
Fentanyl had become available in powder form — the form of illicitly manufactured fentanyl.
Atypical symptoms observed during suspected fentanyl overdose included blue lips, gurgling sounds, body stiffening or seizures, and foaming at the mouth.
75% had administered or observed administration of naloxone with successful reversal of overdose.